There has been little research carried out into the effects of hormone replacement therapy on women with epilepsy. At the moment, there is very little information available.
About hormone replacement therapy
Hormone replacement therapy (HRT) is a treatment that involves taking certain hormones. The aim of HRT is to reduce or stop symptoms of the menopause, such as hot flushes and night sweats. Many women do not take HRT, because their menopause symptoms are not severe. However, it can be helpful for women who find that the menopause is having a negative effect on their quality of life.
HRT is available in over 60 different forms, including oestrogen alone and oestrogen combined with a progestogen hormone, with or without the hormone testosterone.
Hormone replacement therapy and epilepsy
If you decide to try hormone replacement therapy, your doctor will help you decide which would be the best form for you. They will take your epilepsy and anti-epileptic drugs into consideration when making this decision.
Hormone replacement therapy and seizures
Hormone replacement therapy (HRT) may not have any effect on the number of seizures you have. Or you may have more or fewer seizures than usual. If you have a history of catamenial epilepsy (when your seizures follow a pattern that is connected to your periods), a small amount of research suggests that you may be at a higher risk of more seizures when you take HRT.
Hormone replacement therapy and anti-epileptic drugs
Before you start taking hormone replacement therapy (HRT), make sure that your doctor knows which anti-epileptic drugs (AEDs) you are taking. They will be able to check for any interactions between HRT and your AEDs.
At the moment, it’s known that HRT can interact with the AED lamotrigine and lower the levels of lamotrigine in the blood. This may increase the risk of seizures. If you take lamotrigine and wish to take HRT, your doctor should discuss these risks with you.
This information has been produced under the terms of The Information Standard.
Updated June 2011To be reviewed June 2013